Minnesota, 2023Hail in Minnesota, May 29, 2023
May 29, 2023 · NWS FSD · 1 event in 1 county or zone
A weak cold front sparked a few thunderstorms during the evening across southwest Minnesota, which strengthened just enough to produce isolated large hail near Jackson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front sparked a few thunderstorms during the evening across southwest Minnesota, which strengthened just enough to produce isolated large hail near Jackson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 4:55 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, May 29, 4:55 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 PM CDT Mon May 29 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 227 PM CDT Mon May 29 2023
KEY MESSAGES
1. Isolated to scattered thunderstorms this evening and overnight
with a lower end threat of strong storms.
2. Almost daily shower and thunderstorm chances continue through the
week with far more dry periods than wet.
3. Above normal temperatures continue with highs in the 80s to near
90.
Rest of Afternoon/Evening: Memorial Day featuring weather typical of
the unofficial start to summer this year with sunshine and
temperatures in the 80s this afternoon giving way to scattered
thunderstorm chances later. Mesoanalysis suggest only a weak to non-
existent cap in place but not much of focus to more substantial
lift to cause anything more than a Cu field at this time other
than weaker convection exiting into MN. Forecast soundings and
short range guidance suggest this weak cap erodes further and thus
at least slight chance POPs become justified most locations by
late afternoon/early evening. With this said, a couple of
different waves may provide for a bit better focus of convection
chances deeper into the evening hours.
Main mid level wave is currently evident on WV imagery lifting into
the western Dakotas with a secondary weaker wave progged to slide
east through Nebraska this evening. This may set up two foci for
better thunderstorm coverage, one near and north of Hwy 14 and
another near and south of the MO River. This idea is further
supported by several CAMS and HREF thunder probabilities.
In terms of severe weather chances... deep layer shear remains weak
with EBWD values of only 20-25 kts in most locations. MLCAPE does
sit in the 1500-2000 J/kg, locally higher, so initial updrafts would
carry the risk for up to half dollar to ping pong ball size hail
before likely collapsing on themselves. Forecast soundings
encroaching on inverted-V and DCAPE values in excess of 1000 J/kg
also result in a risk for wind gusts up to 60-70 mph, but again,
with a lack of shear, organization will be tough to come by. These
threats are highlighted by a Marginal Risk from SPC for points near
and west of I-29 and a Slight across south central SD.
Tonight: Any thunderstorm activity will continue to work east
overnight but will likely see a diminishing severe weather threat as
instability wanes and LLJ support decreases. Overnight lows in the
mid 50s to mid 60s are expected.
Tuesday: No real change in the overall pattern for Tuesday with
thermal profiles again favoring high temperatures in the 80s,
perhaps making a run at 90 in some locations. Atmosphere largely
only weakly capped, if at all, by late afternoon again but no real
trigger for convection. Will keep low end POPs for any rogue storm
chance.
The better chance of convection likely arrives into the late evening
and overnight hours as another wave lifts northeast out of Nebraska
and should result in expanding thunderstorms. Similar threats to
today's in terms of severe weather but overall remains on the low
side.
.LONG TERM...(Tuesday Night through Monday)
Issued at 227 PM CDT Mon May 29 2023
Wednesday through Sunday: The upper level flow pattern remains weak
into the weekend with upper level ridging trying to back westward
into the region. This may ultimately keep any late week shower and
thunderstorm chances more on the isolated to scattered side but with
weak waves in the flow and an atmosphere only weakly capped, likely
one with daily rain chances. Timing of any thunderstorm chances will
be much more nebulous with likely at least some favor to the late
afternoon and evening diurnal periods. High temperatures again
remain fairly steady state, or 80s to near 90s and lows in the
60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 551 PM CDT Mon May 29 2023
Isolated to scattered showers and thunderstorms will be possible
overnight. Confidence in exact timing/location is low. Much of the
day on Tuesday will be dry, with possible isolated/scattered
thunderstorm development again toward the end of TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, May 29, 3:47 AM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CDT Mon May 29 2023
IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-301000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-
Murray-Cottonwood-Nobles-Jackson-
447 AM CDT Mon May 29 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.
.DAY ONE...Today and Tonight
There will be scattered thunderstorms from this evening into the
overnight. A couple of storms may produce up to dime size late
this evening but severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms are expected to develop Tuesday afternoon
and evening. Small hail and wind gusts to 50 mph will be possible
but severe weather is unlikely.
There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ038>040-050-
052>071-301000-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
447 AM CDT Mon May 29 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop west of the James
River late this afternoon. While widespread severe weather is not
expected, a couple of storms could produce hail up to 1.5 inches
in diameter and wind gusts to 60 mph.
These storms will move east toward I-29 with storms continuing
overnight. While severe weather is unlikely, hail up to 1 inch in
diameter will be possible through midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance of thunderstorms late Tuesday afternoon and
Tuesday night. Severe weather is not expected with these storms.
There will be continued chances for primarily late afternoon and
evening thunderstorms into next weekend. At this time, severe
weather is unlikely with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible after 4 pm.
Schumacher
Hail, Jackson
- When
- May 29, 6:10 PM CST to 6:20 PM CST
- Where
- Jackson County, 0.5 mi E of Jackson
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.620, -94.990
Occasional hail fell over a long period, at times reaching as large as penny to quarter size.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 29, 20231 death · 2 injured · 1 event
- Flood in Colorado, May 29, 20231 death · 1 event
- Flash Flooding and Flood in Nebraska, May 29, 2023$36,000 · 1 in hail · 14 events
- Flood in West Virginia, May 29, 2023$20,000 · 1 event
- Hail in Texas, May 29, 2023$15,000 · 2 in hail · 4 events
- Hail and Damaging Wind in South Dakota, May 29, 20231.25 in hail · 11 events
- Flash Flooding and Hail in Texas, May 29, 20230.75 in hail · 9 events
- Tornado and Hail in Colorado, May 29 to 30, 2023EF0 · 4 events
- Waterspouts in Gulf of Mexico, May 29, 20233 events
- Hail in South Dakota, May 29, 20231 in hail · 3 events
- Hail in Texas, May 29, 20232 in hail · 2 events
- Flash Flood in Kansas, May 29, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102032.